Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Morristown, TN

February 29, 2012Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Feb 29, 2012, 7:08 PM EST for Russell County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2012, 7:08 PM EST (00:08 UTC)
Expired
Feb 29, 2012, 7:38 PM EST
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 134 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 7:30 PM ESTHAIL 11 N Lebanon, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 12:31 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS54 KMRX 010008
SVRMRX
VAC167-010100-
/O.NEW.KMRX.SV.W.0023.120301T0008Z-120301T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
708 PM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN KNOXVILLE-TRI CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 800 PM EST

* AT 706 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR CLEVELAND...MOVING EAST AT 55
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HONAKER...ROSEDALE AND DYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3706 8183 3697 8176 3692 8183 3692 8185
      3689 8188 3688 8226 3700 8226 3700 8224
      3705 8217 3706 8204 3713 8201 3715 8191
TIME...MOT...LOC 0008Z 263DEG 46KT 3698 8209

$$
1 follow-up statement
457 
WWUS54 KMRX 010038
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
ISSUED BY NATIONAL WEATHER SERVICE NASHVILLE TN
738 PM EST WED FEB 29 2012

VAC167-010047-
/O.CAN.KMRX.SV.W.0023.000000T0000Z-120301T0100Z/
RUSSELL VA-
738 PM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1 AM EST.

LAT...LON 3706 8183 3697 8176 3692 8183 3692 8185
      3689 8188 3688 8226 3700 8226 3700 8224
      3705 8217 3706 8204 3713 8201 3715 8191
TIME...MOT...LOC 0037Z 263DEG 46KT 3702 8163

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 6:47 PM EST, 21 minutes earlier.

Area forecast discussion, Feb 29, 6:47 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EST WED FEB 29 2012

.AVIATION...A COLD FRONT TRACKING THROUGH THE AREA BRINGING MVFR
CONDITIONS AND THUNDERSTORMS ALONG WITH GUSTY SOUTHWEST WIND EARLY
IN THE TAF PERIOD. MAY SEE BELOW MVFR WITH THE HEAVIER STORMS...BUT
WILL KEEP IT MVFR. IMPROVING CONDITIONS SHOULD RETURN BY 14-15Z.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Feb 29, 9:16 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.

A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.

THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.

LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.

THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.

TG

In the hours before

Local storm report, Feb 29, 5:30 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SUNBRIGHT               36.24N 84.67W
02/29/2012  E0.25 INCH       MORGAN             TN   911 CALL CENTER

            PEA SIZED HAIL...REPORTED BY DISPATCH.

&&
Special weather statement, Feb 29, 6:15 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EST WED FEB 29 2012

TNZ012-013-035>037-069-010000-
615 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
ANDERSON...MORGAN...UNION...CAMPBELL...SCOTT AND KNOX COUNTIES UNTIL
700 PM EST...

AT 610 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WARTBURG...MOVING EAST AT 60 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
ANDERSON...MORGAN...UNION...CAMPBELL...SCOTT AND KNOX COUNTIES
THROUGH 700 PM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
WARTBURG...SLICK ROCK...PETROS...SMOKEY JUNCTION...NORMA...
ROSEDALE...JACKSBORO...CLINTON...CARYVILLE...LAKE CITY...DISNEY...
POWELL...NORRIS...LA FOLLETTE AND PAULETTE.
Special weather statement, Feb 29, 6:37 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EST WED FEB 29 2012

VAZ002-005-006-010030-
637 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
SCOTT...CITY OF NORTON...RUSSELL AND WISE COUNTIES UNTIL 730 PM
EST...

AT 634 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER APPALACHIA...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS SCOTT...
CITY OF NORTON...RUSSELL AND WISE COUNTIES THROUGH 730 PM EST. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE PARDEE...APPALACHIA...
NORTON...WISE...COEBURN...ST. PAUL AND CASTLEWOOD.
Local storm report, Feb 29, 7:05 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     FUNNEL CLOUD     2 WSW COEBURN           36.93N 82.50W
02/29/2012                   WISE               VA   PUBLIC

            PUBLIC REPORTED A WALL CLOUD ALONG WITH A SMALL FUNNEL
            NEAR LONESOME PINE RACEWAY.

&&
Special weather statement, Feb 29, 7:06 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EST WED FEB 29 2012

VAZ006-010030-
706 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
RUSSELL COUNTY UNTIL 730 PM EST...

AT 701 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF CLEVELAND...MOVING EAST AT 70
MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS RUSSELL
COUNTY THROUGH 730 PM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE CLEVELAND...LEBANON...ROSEDALE...HONAKER AND DYE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 11:39 PM ESTSevere Thunderstorm WarningMRXLee, Scott36 min
Feb 29, 11:50 PM ESTTornado WarningMRXScott25 min
Mar 1, 12:12 AM ESTTornado WarningMRXScott, Washington, City of Bristol33 min
Mar 1, 1:16 AM ESTAreal Flood AdvisoryMRXScott, Washington, City of Bristol119 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.